PA PSRS Patient Saf Advis 2005 Dec;2(4):10.
Brevity is the Soul of Wit, but Not of Safety

PA-PSRS received a report of an overdose of morphine via PCA. The complete narrative read “PCA pump set incorrectly. Pt. required CPR and intubation.” The cause of the problem, inferred from the narrative, was incorrect programming of the PCA pump. Information in the patient’s record and the inci­dent report provides a more complete account.

The patient was transferred from another facility to repair a complex fracture, arriving in the middle of the night. In the morning, the patient’s request for medication to control the pain, exacerbated by the transfer, brought to light the ab­sence of a pain medication order. 

The patent was ordered an injectable synthetic narcotic, every 6 hours as needed. This proved inadequate. Three hours later a second dose was given , and a 75 microgram fentanyl patch was added. This combination proved inade­quate. Seen hours after that, a morphine PCA was added just before change of shift with 1 mg/hr base rate and 1 mg on patient demand with 8-minute lockout. The patient com­plained of itching and was given benadryl. 

An hour later, after change of shift, the new evening nurse observed that the patient was hard to arouse. The nurse stopped the base rate infusion, leaving the patient on demand only mode. Five hours later, the patient was observed to be more arousable, but three hours later was unresponsive. When seen by the same nurse an hour after that, the patient was both unresponsive and briefly without a pulse. CPR was initiated, and the patient was intubated. The pupils were pinpoint and Narcan was given. The patient responded to the treatment.

The physician on the scene told the covering attending that the fentanyl patch was no longer present, but inspection showed the patch in place. It was removed. Inspection also showed large areas of urticaria. In trying to determine how much morphine the patient had received, the pump’s memory revealed that no doses had been given on demand, that 14 mg of morphine had infused total and that the pump had been programmed to stop the base rate infusion at the AM hour, not the PM hour that the nurse wrote in the notes.  

The complete narrative makes it obvious that more problems were present:

  • The patient’s pain was poorly managed by the physi­cians.
  • A likely allergy to morphine was not managed appropriately.
  • The patient's overdose was not identified in a timely fashion.
  • The assessment of the patient by the physician dur­ing the resuscitation was incomplete.
  • The specific programming problem was the same as many experience with their alarm clocks, setting for PM when they intend AM or vise-versa.

An understanding of the event produces more useful informa­tion than a classification of the event – an understanding that may prevent many more problems in the future – an under­standing that can be conveyed in a narrative description.

PSA LOGO

The Pennsylvania Patient Safety Advisory may be reprinted and distributed without restriction, provided it is printed or distributed in its entirety and without alteration. Individual articles may be reprinted in their entirety and without alteration, provided the source is clearly attributed.

Current and previous issues are available online at http://patientsafety.pa.gov.

©2019 Pennsylvania Patient Safety Authority